Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 171, NWS Kansas City, MO

August 1, 2004Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 1, 2004, 3:49 PM CDT for Harrison County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 3:49 PM CDT (20:49 UTC)
Expired
Aug 1, 2004, 4:30 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Harrison County, MO

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012049
SVREAX
MOC081-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 430 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  LAMONI...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EAGLEVILLE BY 355 PM CDT.
   BLYTHEDALE BY 400 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 4032 9381 4032 9386 4034 9392 4039 9420
      4040 9421 4057 9423 4057 9416 4058 9415
      4058 9381

$$
LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT SUN AUG 1 2004

HEAT AND THE THREAT OF CONVECTION WILL BE THE MAIN CONCERNS THE NEXT
COUPLE OF DAYS. CONVECTION WHICH DEVELOPED IN PORTIONS OF NORTH
CENTRAL MO THIS MORNING HAS MOVED GRADUALLY E/SE THIS AFTERNOON.
CONVECTION DEVELOPING IN AREA OF ISENTROPIC LIFT ON THE 315K THETA
SURFACE. CONVECTION WILL CONTINUE TO DIMINISH THIS AFTERNOON AS THE
THETAE ADVECTION WEAKENS IN ERN AND CNTRL MO. THE CONVECTION
PRODUCED AN OUTFLOW BOUNDARY WHICH WAS LOCATED NEAR A STJ TO KC TO
DMO LINE. THE OUTFLOW HAS KEPT TEMPERATURES A LITTLE COOLER THAN
EXPECTED...ESPECIALLY THE NERN CORNER OF THE CWA.

FIRST CONCERN IS WHETHER THE OUTFLOW BOUNDARY WILL TRIGGER ANY
THUNDERSTORMS THIS AFTERNOON. CONVERGENCE ALONG THE OUTFLOW BOUNDARY
WILL LIKELY GRADUALLY WEAKEN THIS AFTERNOON. IN ADDITION...STG H8
AND H7 WARMING...AS ADVERTISED ON THE MESOETA...WILL LIKELY PRECLUDE
ANY THUNDERSTORM DEVELOPMENT. OF MAIN CONCERN IS THIS EVENING
THROUGH TONIGHT. THUNDERSTORMS WERE CURRENTLY DEVELOPING IN WRN IA
ALONG THE STG H8-H7 TEMPERATURE GRADIENT. THE 18Z OAX SOUNDING SHOW
AN APPRECIABLE WARMING IN THE H8 LAYER WITH A 2 DEGREE WARMUP AT H7.
MESOETA STILL SUGGEST THAT ISENTROPIC LIFT ON THE 315K THETA SURFACE
WILL EXIST...ALBEIT WEAK...ALONG THE IOWA AND MO BORDER THROUGH THIS
EVENING. GIVEN ELEVATED INSTABILITY AND 25-30KT SFC-6KM
SHEAR...SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS EXTREME NORTH CENTRAL MO. AN ISOLATED THUNDERSTORM
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

STRONG THETAE ADVECTION ON THE 310-315K THETA SURFACE WILL BE
PRESENT IN NERN NEB AND WRN IA AFT 06Z TNGT. THIS AREA WAS LOCATED
ALONG THE PERIPHERY OF THE CAP...WITH THUNDERSTORM DEVELOPMENT
LIKELY WITHIN THIS AREA. AN MCS WILL LIKELY DEVELOP WITH THE CORFIDI
VECTOR SUGGESTING THE MCS MAY CLIP THE NERN ZONES LATE TONIGHT OR
MONDAY MORNING.

AN OUTFLOW BOUNDARY WILL LIKELY EXIST MONDAY FROM THE OVERNIGHT AND
EARLY MONDAY CONVECTION. THIS MAY PLAY HAVOC WITH AFTERNOON HIGHS.
THE MOST LIKELY AREA TO BE AFFECTED WILL BE THE NERN CORNER OF THE
CWA. THEREFORE...WILL TRIM TEMPERATURES A LITTLE BIT.
OTHERWISE...WARMER TEMPERATURES ARE EXPECTED FOR THE SRN AND WRN
ZONES MONDAY WITH LLVL WINDS VEERING AND H8 TEMPERATURES INCREASING.

HAVE LITTLE CONFIDENCE IN THE GFS AND THE MESOETA WITH ITS DEPICTION
OF THE SURFACE AND UPPER LEVEL FIELDS. A SCENARIO CLIMATOLOGICALLY
FAVORED FOR NW FLOW ALOFT MAY OCCUR. THE LOW LEVEL THERMAL BOUNDARY
SHOULD STILL EXIST ACROSS THE NEB/SD BORDER INTO NRN IOWA MONDAY EVENING.
ISENTROPIC LIFT ALONG WITH A THE POTENTIAL OF A SHORTWAVE ROUNDING
THE UPPER RIDGE WILL PROVIDE FOR ANOTHER THREAT OF A MCS IN IA
MONDAY NIGHT. ONCE AGAIN THIS MAY CLIP THE NERN ZONES. IF AN OUTFLOW
BOUNDARY DOES EXIST TUESDAY MORNING...IT WILL LIKELY HAVE LESSER OF
AN IMPACT FOR THE NERN ZONES AS MUCH OF THE THUNDERSTORM DEVELOPMENT
IS EXPECTED TO BE TO THE EAST OF THE CWA.

HEAT INDICES SHOULD CLIMB TO BETWEEN 100 AND 105 ON MONDAY AND MAY
EXCEED 105 ON TUESDAY...DEPENDING ON THE DEWPOINT. THERE IS THE
POTENTIAL FOR THE DEWPOINTS TO LOWER SOME TUESDAY AFTERNOON DUE TO
DEEP MIXING.

THE MAIN FORECAST CHALLENGE IN THE EXTENDED PORTION OF THE FORECAST
IS ASSESSING HOW THE MID/UPPER RIDGE IS GOING TO BEHAVE AND
SUBSEQUENTLY AFFECT TEMPERATURES AND PRECIPITATION CHANCES.

MEDIUM RANGE MODELS FORECAST THE RIDGE TO BE SUPPRESSED SOMEWHAT MID
TO LATE IN THE UPCOMING WEEK UNDER THE INFLUENCE OF ARCTIC BLOCKED
FLOW. THIS SHOULD PUT THE LID ON TEMPERATURES SOMEWHAT...AND
ANTICIPATE READINGS ACROSS THE MAJORITY OF THE FORECAST AREA TO TOP OUT IN
THE UPPER 80S AND LOW 90S FROM WEDNESDAY ON.

THE NEXT DILEMMA IS THE PROBABILITY OF CONVECTION AS THE FORECAST
AREA BECOMES ALIGNED ON THE PERIPHERY OF THE UPPER RIDGE...AND A
BACK-DOOR FRONT SNEAKS IN. BOTH ETA AND GFS MODELS FORECAST SHOWER
AND THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT ON
WEDNESDAY. WILL MAINTAIN SLIGHT CHANCE POPS ON WEDNESDAY AND
WEDNESDAY NIGHT FOR NOW UNTIL CONFIDENCE WITH FRONTAL POSITION AND
CAP STRENGTH IMPROVE. ANTICIPATE THE FRONT TO PUSH TO THE SOUTH BY
THURSDAY...SO WILL MAINTAIN SUB-20 POPS FOR THURSDAY. THE GFS AND DGEX
CONTINUE TO PROG THE DEVELOPMENT OF A CONVECTIVE COMPLEX THURSDAY
NIGHT INTO FRIDAY ON THE NORTHERN BORDER OF THE RIDGE. HAVE ADDED 20
POPS TO THURSDAY NIGHT AND FRIDAY FOR THIS POTENTIAL ACTIVITY...BUT
WILL LEAVE SATURDAY ALONE FOR NOW.

DB/SCHMIT

&&

.PREV DISCUSSION...

300 AM...
MID LEVEL RIDGE CENTERED OVER SOUTHERN ROCKIES EVIDENT ON EVENING
UPPER AIR ANALYSIS/WATER VAPOR IMAGERY...WHILE DOWNSTREAM TROUGH
AXIS LIFTING NORTHEAST ACROSS GREAT LAKES REGION...LEAVING
PREDOMINANT ZONAL FLOW ACROSS MUCH OF NORTHERN CONUS. MID LEVEL
RIDGE AXIS IS PROGGED TO BUILD EASTWARD OVER THE NEXT COUPLE OF
DAYS...RESULTING IN SIGNIFICANT WARM-UP THROUGH THE FIRST HALF OF
THE WEEK.

EARLY MORNING SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY EXTENDING
ACROSS SD INTO SOUTHERN MN. CONVECTION WHICH FIRED ALONG THIS
BOUNDARY EARLIER HAS CONGEALED INTO A FORWARD PROPAGATING MCS AND
DEVELOPED SOUTHEASTWARD INTO CENTRAL IA...HOWEVER AS IT CONTINUES TO
PROPAGATE INTO INTO AN INCREASINGLY HOSTILE ENVIRONMENT
CHARACTERIZED BY LIMITED INSTABILITY PER MSAS AND GOES SOUNDER
ANALYSIS...SYSTEM HAS WEAKENED CONSIDERABLY OVER THE PAST HOUR OR
SO. WILL MAINTAIN 30 POPS ACROSS FAR NORTHEAST CWA THIS MORNING
ASSOCIATED WITH REMNANTS OF DECAYING MCS. ADDITIONALLY...TIGHT 850MB
MOISTURE GRADIENT ACROSS EASTERN KS WILL ALLOW FOR REGION OF
ISENTROPIC LIFT TO DEVELOP LATE TONIGHT ACROSS WESTERN CWA AS LOW
LEVEL JET VEERS...THUS CANT RULE OUT ISOLATED
SHOWERS/THUNDERSTORMS.

ABNORMALLY COOL JULY (WHICH SEEMS TO HAPPEN ONCE IN A BLUE MOON)
WILL GIVE WAY TO A HOT START TO AUGUST. SOUTHERN ROCKIES RIDGE
PROGGED TO BUILD EASTWARD INTO PLAINS REGION...WHILE SOUTHWESTERLY
850MB FLOW WILL ADVECT MUCH WARMER AIR ACROSS THE REGION...ALLOWING
TEMPERATURES TO WARM INTO THE 90S ACROSS MUCH OF THE FORECAST AREA
TODAY. DESPITE INCREASING MOISTURE/INSTABILITY...COMBINATION OF WARM
TEMPS ALOFT AND LACK OF A TRIGGER SHOULD KEEP AIRMASS ACROSS
FORECAST AREA CAPPED...THUS DO NOT EXPECT ANY TYPE OF CONVECTIVE
DEVELOPMENT.
850MB THERMAL RIDGE PROGGED TO CONTINUE TO BUILD ACROSS CENTRAL
PLAINS MONDAY...THEN SPREAD ACROSS LOWER MO VALLEY REGION TUESDAY.
THIS SHOULD RESULT IN THE HOTTEST DAY OF THE YEAR SO FAR ACROSS THE
AREA...WITH TEMPS RISING INTO THE MID TO UPPER 90S.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 1, 12:35 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT SUN AUG 1 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED IN NORTHEAST NEBRASKA AND NORTHERN IOWA
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY TURN SOUTHEAST INTO
PORTIONS OF NORTH CENTRAL MISSOURI...MAINLY NORTH OF A LINE FROM
PRINCETON TO MILAN TO KIRKSVILLE. IF ANY THUNDERSTORMS DO OCCUR...THE
STORMS WOULD OCCUR AFTER MIDNIGHT. ALTHOUGH SMALL HAIL IS
POSSIBLE...THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL MISSOURI LATE
SUNDAY NIGHT MAY LINGER IN THE SAME AREA MONDAY MORNING. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...HOWEVER SMALL HAIL IS POSSIBLE.
OTHERWISE...ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH WEDNESDAY.
HEAT INDICES WILL REACH BETWEEN 100 AND 105 AND GENERALLY BE CONFINED
TO AREAS WEST OF A LINE FROM BETHANY TO CHILLICOTHE TO MOBERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF A LINE FROM PRINCETON TO
MILAN TO KIRKSVILLE LATE TONIGHT AND MONDAY MORNING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Local storm report, Aug 1, 3:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GLENWOOD                40.52N 92.58W
08/01/2004                   SCHUYLER           MO   LAW ENFORCEMENT

            ROOFS BLOWN OFF A POST OFFICE AND AMERICAL LEGION
            BUILDINGS. TREES AND TELEPHONE LINE ALSO REPORTED DOWN.

&&

GA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:01 AM CDTFlash Flood WarningEAXDaviess6 hr
Aug 1, 4:18 PM CDTSevere Thunderstorm WarningEAXMercer57 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.